staple
With cedram.org

Search the site

Table of contents for this issue | Previous article | Next article
Anitha Srinivasan
Markoff numbers and ambiguous classes
Journal de théorie des nombres de Bordeaux, 21 no. 3 (2009), p. 757-770, doi: 10.5802/jtnb.701
Article PDF | Reviews MR 2605546 | Zbl 1209.11036

Résumé - Abstract

The Markoff conjecture states that given a positive integer $c$, there is at most one triple $(a, b, c)$ of positive integers with $a\le b\le c$ that satisfies the equation $a^2+b^2+c^2=3abc$. The conjecture is known to be true when $c$ is a prime power or two times a prime power. We present an elementary proof of this result. We also show that if in the class group of forms of discriminant $d=9c^2-4$, every ambiguous form in the principal genus corresponds to a divisor of $3c-2$, then the conjecture is true. As a result, we obtain criteria in terms of the Legendre symbols of primes dividing $d$ under which the conjecture holds. We also state a conjecture for the quadratic field $\mathbb{Q}(\sqrt{9c^2-4})$ that is equivalent to the Markoff conjecture for $c$.

Bibliography

[1] A. Baragar, On the unicity conjecture for Markoff numbers. Canad. Math. Bull. 39 (1996), 3–9.  MR 1382484 |  Zbl 0846.11020
[2] E. Bombieri, Continued fractions and the Markoff tree. Expo. Math. 25 (2007), no. 3, 187–213  MR 2345177 |  Zbl 1153.11030
[3] J. O. Button, The uniqueness of prime Markoff numbers. Bull. London Math. Soc., 58 (1998), 9–17.  MR 1666058 |  Zbl 0932.11020
[4] J. O. Button, Markoff numbers, principal ideals and continued fraction expansions. Journal of Number Theory, 87 (2001), 77–95.  MR 1816037 |  Zbl 0983.11040
[5] J. W. S. Cassels, An introduction to Diophantine approximation. Cambridge University Press, 1957.  MR 87708 |  Zbl 0077.04801
[6] H. Cohen, A course in computational algebraic number theory. Springer-Verlag, 1993.  MR 1228206 |  Zbl 0786.11071
[7] H. Cohn, Advanced Number Theory. Dover Publications, 1980.  MR 594936 |  Zbl 0474.12002
[8] M. L. Lang, S. P. Tan, A simple proof of the Markoff conjecture for prime powers. Geom. Dedicata 129 (2007), 15–22.  MR 2353978 |  Zbl 1133.11023
[9] A. A. Markoff, Sur les formes quadratiques binaires indéfinies I. Math. Ann. 15 (1879), 381–409.  JFM 11.0147.01
[10] R. A. Mollin, Quadratics. CRC press, Boca Raton, 1996.  MR 1383823 |  Zbl 0858.11001
[11] S. Perrine, Sur une généralisation de la théorie de Markoff. Journal of Number Theory 37 (1991), 211–230.  MR 1092607 |  Zbl 0714.11039
[12] S. Perrine, Un arbre de constantes d’approximation analogue à celui de l’équation diophantienne de Markoff. Journal de Théorie des Nombres de Bordeaux, 10, no. 2, (1998), 321–353. Cedram |  MR 1828249 |  Zbl 0924.11057
[13] P. Ribenboim, My Numbers, My Friends, Popular Lectures on Number Theory. Springer-Verlag, 2000.  MR 1761897 |  Zbl 0947.11001
[14] P. Schmutz, Systoles of arithmetic surfaces and the Markoff spectrum. Math. Ann. 305 (1996), no. 1, 191–203.  MR 1386112 |  Zbl 0853.11054
[15] A. Srinivasan, A note on the Markoff conjecture. Biblioteca de la Revista Matemática Iberoamericana, Proceedings of the “Segundas Jornadas de Teoría de Números” (Madrid, 2007), pp. 253–260.  Zbl pre05666910
[16] D. Zagier, On the number of Markoff numbers below a given bound. Math. Comp. 39 (1982), 709–723  MR 669663 |  Zbl 0501.10015
[17] Y. Zhang, Conguence and uniqueness of certain Markoff numbers. Acta Arith. 128 (2007), no. 3, 295–301.  MR 2313995 |  Zbl 1144.11030
[18] Y. Zhang, An elementary proof of uniqueness of Markoff numbers which are prime powers. Preprint, arXiv:math.NT/0606283 (version 2). arXiv